MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL GALAXY G3 MINI 1.5MM X 3CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL GALAXY G3 MINI 1.5MM X 3CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number GLM915030
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Aneurysm (1708); Thromboembolism (2654)
Date of Event 06/24/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Procode is krd/hcg.[conclusion]: the event was reported via the sterling study, a 66-year-old female patient who is a current smoker with a history of chronic obstructive pulmonary disease (copd), controlled hypertension, and controlled hyperlipidaemia underwent coil embolization of a left-sided ruptured aneurysm in the bifurcation of the middle cerebral artery (mca) with a modified rankin scale (mrs) score 0 and hunt & hess grade of 3 on (b)(6) 2022.The dimension of the aneurysm was as follows: height 5.0mm, dome 2.4mm, maximum aneurysm diameter 5.0mm, neck size 2.0mm, and the dome-to-neck ratio of 1.2mm.The parent vessel diameter was 1.8mm.Coil embolization was performed with an unknown coil.The coil was implanted via an excelsior® sl-10® microcatheter (stryker).A balloon catheter (unspecified brand) was also used.During the procedure, the patient experienced an intra-operative thromboembolic event, which was treated with medication.The patient was asymptomatic (only observed angiographically).There was no reported device deficiency.On (b)(6) 2022, the patient experienced an intra-operative thrombolic event at the posterior communicating artery (pcom), intra-procedural aneurysm perforation, and an intra-procedural aneurysm rupture.The intra-operative thrombolic event at the posterior communicating artery (pcom) was assessed by the principal investigator as severe in severity, serious, and not related to the device.The event was treated with a thrombectomy.The intra-procedural aneurysm perforation was assessed by the principal investigator as moderate in severity, not serious, and causally related to the device.The event was not treated and resolved on (b)(6) 2022.The intra-procedural aneurysm rupture was assessed by the principal investigator as severe in severity, serious, causally related to the device, and expected / anticipated.The event was treated with coil occlusion of the point of extravasation.The event is resolving, and the patient is recovering.On 07-jul-2022, the following modified information was received: the outcome value ¿¿ has been changed to ¿recovered / resolved¿.The adverse event term value ¿intra-op thrombolic event at pcom" has been changed to "intra-op thromboembolic event at pcom." modified information was received from the study site on 26-aug-2022.The information indicated that this was an intra-procedural aneurysm perforation by a coil loop during placement of the second coil in the middle cerebral artery (mca) bifurcation.The ¿rupture¿ will be changed to ¿perforation.¿ modified information received on the same day, 26-aug-2022 has changed the adverse event term from ¿ruptured¿ to ¿perforation.¿ intravenous (iv) administration of 2500 units of heparin was given.The thrombotic occlusion of the left ica terminus was recanalized with a stent retriever.The intra-op thrombotic event at the pcom did not result in the perforation of the aneurysm at the bifurcation of the mca.The thrombus was caused by the adjunctive balloon guide catheter (4mm x 11mm scepter xc balloon catheter (microvention)).Both intra-procedural aneurysm perforations of the left pcom and the left mca bifurcation aneurysm were caused by a coil loop during coil placement.The intra-op aneurysm perforation was not a cause/factor of the reported intra-op thrombolic event at the pcom.Per additional information received on 26-aug-2022, the patient also experienced an aneurysm perforation in the bifurcation in the middle cerebral artery (mca), which was treated with coiling.The principal investigator assessed this event as causally related to the study device.Source document was also received on 26-aug-2022.The source document indicated that cerebral arteriogram was performed on 24-jun-2022.The patient has a history of hypertension, hyperlipidemia, copd, smoking.The patient presented with worst headache of life (whol) with sharp headaches behind her temples on both sides and frontal, but with no prior history of headaches.A computed tomography of the head (cth) showed diffuse subarachnoid hemorrhage and trace intraventricular hemorrhage.A computed tomography angiography of the head/neck showed bilateral pcom aneurysms.Cerebral angiogram angiography performed in the anteroposterior, lateral, and magnified oblique projections demonstrated a cylindrical aneurysm in the communicating segment of the left supraclinoid ica which points inferiorly and laterally.The small pcom arises adjacent to the aneurysm neck.The aneurysm measures 5.0mm in height and 2.4mm in width, and neck measures 2.0mm.The parent ica measures 1.8mm.In addition, there is a small anteriorly projecting aneurysm of the mca bifurcation which measures 2.7mm in height and 2.1mm in width with a 1.6mm neck.The remainder of the ica, mca and aca vessels demonstrate normal course caliber.There is a flash cross filling of the acom.The parenchymal and venous phases appear normal.During coil embolization of the pcom aneurysm, an excelsior® sl-10® 45° microcatheter (stryker) was placed into the distal portion of the pcom aneurysm dome.The following coils were placed: 1.2.5mm x 5cm galaxy g3 xsft (glx122505 / 30737317) 2.2.00mm x 6.00cm galaxy g3 mini (glm920060 / k10502) 3.2mm x 2cm galaxy g3 xsft (glx120202 / 30474456) 4.2mm x 2cm galaxy g3 xsft (glx120202 / 30641974) 5.2mm x 2cm galaxy g3 xsft (glx120202 / 30641974) 6.2mm x 2cm galaxy g3 xsft (glx120202 / 30452206) 7.2mm x 2cm galaxy g3 xsft (glx120202 / 30517613) during the placement of the second coil, a 2.00mm x 6.00cm galaxy g3 mini (glm920060 / k10502), a coil loop perforated the aneurysm dome.The loop was left in place and the microcatheter was pulled back slightly to bridge and occlude the point of perforation.There was no change to the patient¿s vital signs.The remainder of the coils were placed without incident.During the coiling of the neck, a 4mm x 11mm scepter xc balloon (microvention) was placed across the neck and inflated intermittently.During the placement of the last few coils, a thrombus was noted along the balloon microcatheter.A 2500-unit bolus of iv heparin was given.The left internal carotid artery angiogram post-coiling of coils #1, #2, #3, #4, #5, and #7 were taken: post coil #1 showed the coil well placed within the aneurysm with no evidence of unwanted thrombus formation or non-target embolization.Post coil #2: 2.00mm x 6.00cm galaxy g3 mini (glm920060 / k10502): showed there was a coil loop which protruded through the aneurysm dome.The remainder of the coil mass was well placed within the distal dome of the aneurysm.There is no evidence of contrast extravasation.There has been interval occlusion of the distal half of the aneurysm dome.There is no evidence of contrast extravasation.There has been interval occlusion of the distal half of the aneurysm dome.There is no evidence of unwanted thrombus formation or non-target embolization.Post coil #3 showed the coil mass is well placed within the aneurysm dome.There is progressive occlusion of the mid dome of the aneurysm.There is no evidence of unwanted thrombus formation or non-target embolization.Post coil #4 showed the coil mass is well placed within the aneurysm dome.There is progressive occlusion of the proximal-mid dome of the aneurysm.There is no evidence of unwanted thrombus formation or non-target embolization.Post coil #5 showed the coil mass is well placed within the aneurysm dome.There is progressive occlusion of the proximal-mid dome of the aneurysm.There is thrombus formation along the balloon microcatheter within the petrous, cavernous, and proximal supraclinoid segments.Post coil #7 showed the coil mass is well placed within the aneurysm dome.There is complete occlusion of the aneurysm dome.There is thrombus formation along the balloon microcatheter within the petrous, cavernous, and proximal supraclinoid segments.The coiling was terminated at this point.The sl-10 microcatheter was removed and then the scepter balloon catheter was removed.Thrombus was noted on the scepter balloon catheter.The guide catheter was aggressively flushed.The left internal carotid artery angiogram post-coiling of the pcom aneurysm showed the coil mass was well placed within the pcom aneurysm.The aneurysm dome was completely occluded.There is occlusion of the ica terminus.As a result of this occlusion, the patient underwent a thrombectomy procedure.A sofia ¿ 5f distal access catheter (microvention) was advanced over a velocity® delivery microcatheter (penumbra) and a synchro2® 0.014¿ guidewire (stryker).The velocity was advanced into the distal m1 segment and a 4mm x 40mm solitaire¿ stent retriever (medtronic) was deployed.The microcatheter was stripped.The sofia was placed under pump aspiration, and advanced past the aneurysm.After 2.5 minutes of incubation time, the stent retriever was pulled within the sofia, and the system was removed under manual aspiration from the guide catheter.Thrombus was received in the stent retriever and the distal aspiration catheter.The post-thrombectomy left ica angiogram showed recanalization of the ica terminus occlusion with complete reperfusion.There was no evidence of non-target embolization.The pcom aneurysm was completely occluded.The small mca bifurcation aneurysm was seen again.It was decided to coil the left mca bifurcation aneurysm because it could also have been the source of the subarachnoid hemorrhage based on the blood pattern.An excelsior®sl-10® 45° microcatheter (stryker) was advanced into the aneurysm dome.However, when the coil was introduced into the distal microcatheter, the tip pulled proximally outside the aneurysm.After multiple attempts, the microcatheter was replaced by a sl-10 j-tip microcatheter (stryker).The first coil, a 2mm x 2cm galaxy g3 xsft (glx120202 / 30375970) was placed, but it was difficult to place additional coils without herniation of the microcatheter outside of the aneurysm.At this point, the sofia ¿ 5f distal access catheter (microvention) was introduced and placed proximal to the aneurysm for support.With this setup, the second coil, a 1.5mm x 3mm galaxy g3 xsft (glm915030 / 30722167) was advanced.A coil loop was noted to have perforated the aneurysm dome.The microcatheter was pulled back, and the remainder of the coil was delivered to bridge the perforation.There were no changes to the patient¿s vital signs and there was no evidence of extravasation after the coil was placed.Two additional coils, a 1 mm x 2 cm target® 360 nano¿ coil (stryker) and a 1 mm x 2 cm target® helical nano¿ coil (stryker) were placed.At this point, the microcatheter herniated out of the aneurysm, and the procedure was terminated.The left internal carotid artery angiogram post-coiling of coils #1, #2, #3, and #4 were taken: post coil #1 showed the coil well placed within the aneurysm with no evidence of unwanted thrombus formation or non-target embolization.Post coil #2 showed a coil loop that has perforated the aneurysm dome.The remainder of the coil mass was well placed within the aneurysm dome.There is no evidence of contrast extravasation.There was no evidence of unwanted thrombus formation or non-target embolization.Post coil #3 showed a coil loop that has perforated the aneurysm dome.The remainder of the coil mass was well placed within the aneurysm dome.There is now slow contrast extravasation.There is no evidence of unwanted thrombus formation or non-target embolization.Post coil #4 showed a coil loop that has perforated the aneurysm dome.The remainder of the coil mass was well placed within the aneurysm dome.There is persistent slow contrast extravasation.There is no evidence of unwanted thrombus formation or non-target embolization.Because the microcatheter herniated out of the aneurysm and the patient¿s vital signs were stable, it was decided to wait five minutes to see if there was interval thrombosis and occlusion of the aneurysm.The coils mass was stable.There has been interval complete occlusion of the aneurysm with no evidence of contrast extravasation.The final post-coiling left internal carotid artery angiogram showed complete occlusion of the pcom and mca bifurcation aneurysms (raymond-roy class i occlusion).There is no evidence of contrast extravasation.There is no evidence of unwanted thrombus formation or non-target embolization.The ica, mca, and aca vessels demonstrate normal course and caliber.The parenchymal and venous phases appear normal.The benchmark¿ 071 intracranial access catheter (penumbra)was removed.The 6f sheath was removed using a mynx device.Good hemostasis was obtained.The patient was taken to the neuro icu for post-op care.Based on complaint information, the device remains implanted and is thus not available for evaluation.A review of manufacturing documentation associated with this lot (30722167) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Per the referenced literature, procedural aneurysmal perforations, and thromboembolic events are the main complications of endovascular coiling.The device performed as intended and no new patient consequences have occurred related to the use of the device.However, the principal investigator assessed the intra-procedural aneurysm perforation as casually related to the study device.Therefore, this event is considered serious and mdr reportable.The intra-op thromboembolic event at the posterior communicating artery (pcom) was assessed as not related to the device even though the event occurred during the procedural use of the device.Therefore, the relationship between the coil and the reported event cannot be excluded and this event is considered serious and mdr reportable.Literature reference citation: ihn yk, shin sh, baik sk, choi is.Complications of endovascular treatment for intracranial aneurysms: management and prevention.Interv neuroradiol.2018 jun;24(3):237-245.Doi: 10.1177/1591019918758493.Epub 2018 feb 21.Pmid: 29466903; pmcid: pmc5967192.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2022-00477 and 3008114965-2022-00573.This report is being submitted pursuant to the provisions of 21 cfr, part 4.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The event was reported via the sterling study, a 66-year-old female patient who is a current smoker with a history of chronic obstructive pulmonary disease (copd), controlled hypertension, and controlled hyperlipidaemia underwent coil embolization of a left-sided ruptured aneurysm in the bifurcation of the middle cerebral artery (mca) with a modified rankin scale (mrs) score 0 and hunt & hess grade of 3 on (b)(6) 2022.The dimension of the aneurysm was as follows: height 5.0mm, dome 2.4mm, maximum aneurysm diameter 5.0mm, neck size 2.0mm, and the dome-to-neck ratio of 1.2mm.The parent vessel diameter was 1.8mm.Coil embolization was performed with an unknown coil.The coil was implanted via an excelsior® sl-10® microcatheter (stryker).A balloon catheter (unspecified brand) was also used.During the procedure, the patient experienced an intra-operative thromboembolic event, which was treated with medication.The patient was asymptomatic (only observed angiographically).There was no reported device deficiency.On (b)(6) 2022, the patient experienced an intra-operative thrombolic event at the posterior communicating artery (pcom), intra-procedural aneurysm perforation, and an intra-procedural aneurysm rupture.The intra-operative thrombolic event at the posterior communicating artery (pcom) was assessed by the principal investigator as severe in severity, serious, and not related to the device.The event was treated with a thrombectomy.The intra-procedural aneurysm perforation was assessed by the principal investigator as moderate in severity, not serious, and causally related to the device.The event was not treated and resolved on (b)(6) 2022.The intra-procedural aneurysm rupture was assessed by the principal investigator as severe in severity, serious, causally related to the device, and expected / anticipated.The event was treated with coil occlusion of the point of extravasation.The event is resolving, and the patient is recovering.On 07-jul-2022, the following modified information was received: the outcome value ¿¿ has been changed to ¿recovered / resolved¿.The adverse event term value ¿intra-op thrombolic event at pcom" has been changed to "intra-op thromboembolic event at pcom." modified information was received from the study site on 26-aug-2022.The information indicated that this was an intra-procedural aneurysm perforation by a coil loop during placement of the second coil in the middle cerebral artery (mca) bifurcation.The ¿rupture¿ will be changed to ¿perforation.¿ modified information received on the same day, 26-aug-2022 has changed the adverse event term from ¿ruptured¿ to ¿perforation.¿ intravenous (iv) administration of 2500 units of heparin was given.The thrombotic occlusion of the left ica terminus was recanalized with a stent retriever.The intra-op thrombotic event at the pcom did not result in the perforation of the aneurysm at the bifurcation of the mca.The thrombus was caused by the adjunctive balloon guide catheter (4mm x 11mm scepter xc balloon catheter (microvention)).Both intra-procedural aneurysm perforations of the left pcom and the left mca bifurcation aneurysm were caused by a coil loop during coil placement.The intra-op aneurysm perforation was not a cause/factor of the reported intra-op thrombolic event at the pcom.Per additional information received on 26-aug-2022, the patient also experienced an aneurysm perforation in the bifurcation in the middle cerebral artery (mca), which was treated with coiling.The principal investigator assessed this event as causally related to the study device.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the additional event information received on 19-sep-2022 and on 30-sep-2022.[additional information]: on 19-sep-2022, modified information was received.The adverse event ¿intra-op thromboembolic event at pcom¿ was inactivated.Per the study site, the event occurred but it was not device related and the patient was asymptomatic.The event was only observed angiographically.On 30-sep-2022, modified information was received.The adverse event term value "intra-procedurural aneurysm perforation" has been changed to "intra-procedurural aneurysm perforation at left pcom" with the modified information received on 19-sep and 30-sep-2022, the thromboembolic event in this complaint will not be coded for the galaxy coils based on the investigator¿s assessment that this is not device related and as noted previously in this note that the occurrence of the thromboembolic event and aneurysm perforation are independent from each other.In addition, the heparin medication provided to treat this event will also not going to be coded for the galaxy coils.The thromboembolic event is assessed at this time as not related to the device even though it occurred during the use of the device and will not be coded within this complaint.However, the aneurysm perforation event (with the surgical intervention) remains as a serious injury and is mdr reportable.Updated sections: b.4, g.3, g.6, h.2, h.6, and h.10.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2022-00477.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include modified additional event information received on 13-oct-2022.[additional information]: modified information was received on 13-oct-2022.The adverse event "intra-procedurural aneurysm perforation at left pcom" was inactivated.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2022-00477 and 3008114965-2022-00573.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include modified additional event information received on 18-jul-2023 and 20-jul-2023.[additional information]: on 18-jul-2023 and 20-jul-2023, modified information were received from the study site.The adverse events of ¿intra-op thromboembolic event at pcom¿ (log line 1) and ¿intra-procedural aneurysm perforation at mca bifurcation¿ (log line 3) were inactivated in the case report form (crf), however, the events required additional surgical intervention.Therefore, these events will remain reportable to the us fda under 21 cfr 803 with a classification of ¿serious injury.¿ the file will be re-reviewed if additional information is received at a later date.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2022-00477 and 3008114965-2022-00573.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
GALAXY G3 MINI 1.5MM X 3CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CODMAN & SHURTLEFF, INC. (FREMONT)
47709 fremont blvd
fremont CA 94538
Manufacturer Contact
michelleann garcia
31 technology dr
irvine, CA 92618
646591-7981
MDR Report Key15328556
Report Number3008114965-2022-00573
Device Sequence Number5374800
Product Code KRD
UDI-Device Identifier10886704080145
UDI-Public10886704080145
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K171862
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Model NumberGLM915030
Device Catalogue NumberGLM915030
Device Lot Number30722167
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2022
Supplement Date Received by Manufacturer09/19/2022
10/13/2022
07/18/2023
Initial Report FDA Received Date08/31/2022
Supplement Report FDA Received Date10/07/2022
10/13/2022
07/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 MM X 2 CM TARGET® 360 NANO¿ COIL (STRYKER); 1 MM X 2 CM TARGET® HELICAL NANO¿ COIL (STRYKER); EXCELSIOR®SL-10® 45° MICROCATHETER (STRYKER); GALAXY G3 XSFT 2MM X 2CM; SL-10 J-TIP MICROCATHETER (STRYKER); SOFIA ¿ 5F DISTAL ACCESS CATHETER (MICROVENTION)
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age66 YR
Patient SexFemale
Patient Weight63 KG